There was a significant association between the use of inhaled corticosteroids (ICS) in higher doses for longer durations with tracheobronchomalacia, according to retrospective analysis results published in CHEST.
ICS are used in the management of asthma and guidelines recommend increasing the dose as the severity of disease progresses. However, use of ICS may also lead to tracheobronchomalacia and high doses, prolonged duration of administration, or specific formulations with greater bioavailability or smaller particular size of ICS may be associated with tracheobronchomalacia.
Therefore, researchers investigated the association between ICS use and tracheobronchomalacia in a total of 463 patients with chronic obstructive pulmonary disease (COPD; n=153) and asthma (n=310). Through a multivariate analysis, the researchers found that the odds of tracheobronchomalacia based on a computed tomography (CT) scan was 3.5 higher in patients on high-dose ICS compared with patients not on ICS (P =.007). Factors associated with tracheobronchomalacia were age (P <.0001), presence of gastroesophageal reflux disease (P <.0001), use of long-acting muscarinic antagonists (P <.0001), and comorbidity (P =.002).
One major limitation of the study was the researchers’ inability to ascertain if any of the patients in the control group had tracheobronchomalacia since they were not tested. The retrospective nature of the study also made it impossible to confirm medication adherence for the duration listed.
The investigators concluded, “It is imperative that further prospective studies be done to establish causality of this association.” They added that, “Until causality is established, it would be fair to say that the use of inhaled corticosteroids be guided by national guidelines for asthma and COPD management.”
Shah V, Husta B, Mehta A, et al. Association between inhaled corticosteroids and tracheobronchomalacia [published online January 21, 2020]. CHEST. doi:10.1016/j.chest.2019.12.023